Advertisement

A Note on Online Colouring Problems in Overlap Graphs and Their Complements

  • Marc Demange
  • Martin OlsenEmail author
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 10755)

Abstract

We consider online versions of different colouring problems in interval overlap graphs, motivated by stacking problems. An instance is a system of time intervals presented in non-decreasing order of the left endpoints. We consider the usual colouring problem as well as b-bounded colouring and the same problems in the complement graph. We also consider the case where at most b intervals of the same colour can include the same element. For these versions, we obtain a logarithmic competitive ratio with respect to the maximum ratio of interval lengths. The best known ratio for the usual colouring was linear, and to our knowledge other variants have not been considered. Moreover, pre-processing allows us to deduce approximation results in the offline case. Our method is based on a partition of the overlap graph into permutation graphs, leading to a competitive-preserving reduction of the problem in overlap graphs to the same problem in permutation graphs. This new partition problem by itself is of interest for future work.

Notes

Acknowledgments

The authors would like to thank anonymous referees for their helpful comments.

References

  1. 1.
    Avriel, M., Penn, M., Shpirer, N.: Container ship stowage problem: complexity and connection to the coloring of circle graphs. Discret. Appl. Math. 103(1–3), 271–279 (2000)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Černý, J.: Coloring circle graphs. Electron. Notes Discret. Math. 29, 457–461 (2007)CrossRefzbMATHGoogle Scholar
  3. 3.
    Cornelsen, S., Di Stefano, G.: Track assignment. J. Discret. Algorithms 5(2), 250–261 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Demange, M., Di Stefano, G., Leroy-Beaulieu, B.: On the online track assignment problem. Discret. Appl. Math. 160(7–8), 1072–1093 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Ekim, T., de Werra, D.: On split-coloring problems. J. Combin. Optim. 10, 211–225 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Gavril, F.: Algorithms for a maximum clique and a maximum independent set of a circle graph. Networks 3(3), 261–273 (1973)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Golumbic, M.C.: Algorithmic Graph Theory and Perfect Graphs (Annals of Discrete Mathematics, vol. 57). North-Holland Publishing Co., Amsterdam (2004)Google Scholar
  8. 8.
    Gupta, U.I., Lee, D.T., Leung, J.Y.-T.: Efficient algorithms for interval graphs and circular-arc graphs. Networks 12(4), 459–467 (1982)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Jansen, K.: The mutual exclusion scheduling problem for permutation and comparability graphs. Inf. Comput. 180, 71–81 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Keil, J.M., Stewart, L.: Approximating the minimum clique cover and other hard problems in subtree filament graphs. Discret. Appl. Math. 154(14), 1983–1995 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    König, F.G., Lübbecke, M.E.: Sorting with complete networks of stacks. In: Hong, S.-H., Nagamochi, H., Fukunaga, T. (eds.) ISAAC 2008. LNCS, vol. 5369, pp. 895–906. Springer, Heidelberg (2008).  https://doi.org/10.1007/978-3-540-92182-0_78 CrossRefGoogle Scholar
  12. 12.
    Lesniak, L., Straight, H.J.: The cochromatic number of a graph. Ars Combin. 3, 39–46 (1977)MathSciNetzbMATHGoogle Scholar
  13. 13.
    Nikolopoulos, S.D., Papadopoulos, C.: On the performance of the first-fit coloring algorithm on permutation graphs. Inf. Process. Lett. 75(6), 265–273 (2000)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Olsen, M., Gross, A.: Probabilistic analysis of online stacking algorithms. In: Corman, F., Voß, S., Negenborn, R.R. (eds.) ICCL 2015. LNCS, vol. 9335, pp. 358–369. Springer, Cham (2015).  https://doi.org/10.1007/978-3-319-24264-4_25 CrossRefGoogle Scholar
  15. 15.
    Shahrokhi, F.: A new upper bound for the clique cover number with applications. arXiv preprint arXiv:1502.06168 (2015)
  16. 16.
    Unger, W.: On the k-colouring of circle-graphs. In: Cori, R., Wirsing, M. (eds.) STACS 1988. LNCS, vol. 294, pp. 61–72. Springer, Heidelberg (1988).  https://doi.org/10.1007/BFb0035832 CrossRefGoogle Scholar

Copyright information

© Springer International Publishing AG, part of Springer Nature 2018

Authors and Affiliations

  1. 1.School of ScienceRMIT UniversityMelbourneAustralia
  2. 2.BTECHAarhus UniversityAarhusDenmark

Personalised recommendations